Alert archive / Michigan / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 39, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 11, 1999, 2:07 PM EDT for Allegan County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 11, 1999, 2:07 PM EDT (18:07 UTC)
- Expired
- Jun 11, 1999, 2:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 57 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
291 WUUS1 KGRR 111806 RRA SVRGRR MIC005-111845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 207 PM EDT FRI JUN 11 1999 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGAN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 245 PM EDT * AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF ALLEGAN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALLEGAN AROUND 230 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4244 8623 4243 8591 4255 8573 4270 8595 MCINERNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 11:03 AM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 11, 11:03 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1103 AM EDT FRI JUN 11 1999 SURFACE PRIMED AND READY FOR ANOTHER ROUND OF CONVECTION LATE THIS AFTERNOON TO EARLY EVENING. MAIN FRONT STILL TO OUR WEST BUT IT WILL NOT TAKE MUCH FORCING TODAY TO GET TSTMS. INSTABILITY HIGH WITH 12Z LIS RANGING FROM -2 TO -8...WITH PRECIPITABLE WATER VALUES RANGING FROM 125 TO NEARLY 200 PERCENT OF NORMAL AND WEAK ENVIRONMENTAL SHEAR EXPECT LOCALLY HEAVY RAIN... WET MICROBURST COULD PRODUCE WINDS INTO THE SEVERE RANGE BUT WILL NOT MENTION SEVERE IN AFTERNOON ZONES AS HEAVY RAIN WITH SLOW MOVING STORMS THE MAIN THREAT. DIFFUSE BOUNDRY FROM CNRL WI TO SW LOWER FOCUSING AN AREA OF MOISTURE CONVERGENCE FROM MUSKEGON TO BENTON HARBOR TO TOLEDO/ DETROIT TO MUSKEGON... INTERACTING WITH LAKE BREEZE THIS AFTERNOON MAY BE OUR TRIGGERING MECHANISM FOR TSTM THIS AFTN. WILL TONE POPS BACK A LITTLE THIS AFTERNOOON TO CHANCE DUE TO SCATTERED NATURE OF EXPECTED ACTIVITY... BUT LEAVE REMAINDER OF FORECAST AS IS. .GRR...NONE. HEATHFIELD
In the hours before
Local storm report, Jun 11, 10:30 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 AM EDT FRI JUN 11 1999
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM PAW PAW MI WIND DAMAGE
06/10/99 VAN BUREN LIMBS AND POWER LINES DOWN
0300 PM PEWAMO MI WIND DAMAGE
05/23/99 IONIA DAMAGE TO HOUSE... SIDING
BLOWN OFF
MWHLocal storm report, Jun 11, 10:30 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 AM EDT FRI JUN 11 1999
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM PAW PAW MI WIND DAMAGE
06/10/99 VAN BUREN LIMBS AND POWER LINES DOWN
0300 PM PEWAMO MI WIND DAMAGE
05/23/99 IONIA DAMAGE TO HOUSE... SIDING
BLOWN OFF
MWHSpecial weather statement, Jun 11, 1:20 PM EDT, 47 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121200- HAZARDOUS WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 120 PM EDT FRI JUN 11 1999 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS... AN AFTERNOON AND EVENING THUNDERSTORM SCENARIO IS SETTING UP MUCH LIKE YESTERDAY. OPPRESSIVE HEAT AND HUMIDITY WILL COMBINE WITH A FEW SURFACE BASED TRIGGER MECHANISMS TO FIRE UP PULSE TYPE THUNDERSTORMS THIS AFTERNOON. THE MAIN HAZARDS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALIZED HEAVY RAIN...HAIL TO A HALF INCH...AND GUSTY WINDS. THUNDERSTORM MOVEMENT WILL BE TO THE NORTH AND NORTHEAST AT ABOUT 20 MPH. ADDITIONAL HAZARD FOR THIS AFTERNOON IS THE HEAT INDEX WHICH WILL RISE TO AROUND 100 DEGREES. TEMPERATURES IN THE LOW AND MID 90S COMBINED WITH DEWPOINTS AROUND THE 70 DEGREE MARK WILL RESULT IN VERY UNCOMFORTABLE CONDITIONS. TAKE THE NECESSARY PRECAUTIONS IF OUTDOORS. DISCUSSION... NUMEROUS PRE EXISTING BOUNDARIES ARE PRESENT THROUGHOUT SOUTHERN LOWER THIS AFTERNOON. SEVERE INDICES (CAPES TO 3800 IN SOME AREAS...AND LIS TO -7) POINT TO PULSE TYPE ACTIVITY. INTERACTION OF BOUNDARIES AND THE PRESENCE OF A LAKE BREEZE MOVING SLOWLY INLAND WILL PRODUCE STORMS WHERE THE BOUNDARIES INTERSECT. SHEAR PROFILES DO NOT SUPPORT LONG LIVED STORMS ALTHOUGH THE SLOW MOVEMENT OF THE CELLS WILL PRODUCE TORRENTIAL DOWNPOURS ON A LOCALIZED BASIS THANKS TO A WEAK FLOW ALOFT. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH TUESDAY... THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY AND SUNDAY AS A COLD FRONT TRAVERSES THE AREA...FOLLOWED BY DRY WEATHER FOR MONDAY AND TUESDAY. AT THIS TIME...HAZARDOUS WEATHER IS NOT EXPECTED IN THE OUTLOOK PERIOD. GEO
Special weather statement, Jun 11, 1:20 PM EDT, 47 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121200- HAZARDOUS WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 120 PM EDT FRI JUN 11 1999 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS... AN AFTERNOON AND EVENING THUNDERSTORM SCENARIO IS SETTING UP MUCH LIKE YESTERDAY. OPPRESSIVE HEAT AND HUMIDITY WILL COMBINE WITH A FEW SURFACE BASED TRIGGER MECHANISMS TO FIRE UP PULSE TYPE THUNDERSTORMS THIS AFTERNOON. THE MAIN HAZARDS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALIZED HEAVY RAIN...HAIL TO A HALF INCH...AND GUSTY WINDS. THUNDERSTORM MOVEMENT WILL BE TO THE NORTH AND NORTHEAST AT ABOUT 20 MPH. ADDITIONAL HAZARD FOR THIS AFTERNOON IS THE HEAT INDEX WHICH WILL RISE TO AROUND 100 DEGREES. TEMPERATURES IN THE LOW AND MID 90S COMBINED WITH DEWPOINTS AROUND THE 70 DEGREE MARK WILL RESULT IN VERY UNCOMFORTABLE CONDITIONS. TAKE THE NECESSARY PRECAUTIONS IF OUTDOORS. DISCUSSION... NUMEROUS PRE EXISTING BOUNDARIES ARE PRESENT THROUGHOUT SOUTHERN LOWER THIS AFTERNOON. SEVERE INDICES (CAPES TO 3800 IN SOME AREAS...AND LIS TO -7) POINT TO PULSE TYPE ACTIVITY. INTERACTION OF BOUNDARIES AND THE PRESENCE OF A LAKE BREEZE MOVING SLOWLY INLAND WILL PRODUCE STORMS WHERE THE BOUNDARIES INTERSECT. SHEAR PROFILES DO NOT SUPPORT LONG LIVED STORMS ALTHOUGH THE SLOW MOVEMENT OF THE CELLS WILL PRODUCE TORRENTIAL DOWNPOURS ON A LOCALIZED BASIS THANKS TO A WEAK FLOW ALOFT. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH TUESDAY... THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY AND SUNDAY AS A COLD FRONT TRAVERSES THE AREA...FOLLOWED BY DRY WEATHER FOR MONDAY AND TUESDAY. AT THIS TIME...HAZARDOUS WEATHER IS NOT EXPECTED IN THE OUTLOOK PERIOD. GEO
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 10:08 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kent | 52 min |
| Jun 11, 2:45 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 30 min |
| Jun 11, 2:52 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 23 min |
| Jun 11, 3:05 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 40 min |
| Jun 11, 3:20 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 40 min |
| Jun 11, 3:36 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 24 min |
| Jun 11, 3:37 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 68 min |
| Jun 11, 3:49 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Montcalm | 41 min |
| Jun 11, 4:10 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.